Department of Mathematics
 Search | Help | Login | pdf version | printable version

Math @ Duke





.......................

.......................


Calvin McPhail-Snyder, Assistant Research Professor

Calvin McPhail-Snyder

"Quantum topology" applies ideas from mathematical physics and representation theory to the study of topological objects like knots and manifolds. The study of the Chern-Simons topological quantum field theory has been a major unifying theme, in particular its realization in terms of quantum groups.

Recently a number of researchers have worked to extend the Chern-Simons construction by passing to noncompact gauge groups. This process is still somewhat mysterious from a mathematical point of view, but seems to require using "non-semisimple" algebraic objects in place of semisimple ones. It also brings into play extra geometric structure that previously was not relevant. The resulting invariants of knots and manifolds are more complicated but also more powerful than in the compact/semisimple case. I am interested in several aspects of this problem, in particular its consequences for the study of hyperbolic knots.

Contact Info:
Office Location:  
Office Phone:  (919) 660-2800
Email Address: send me a message
Web Page:  http://esselltwo.com

Teaching (Fall 2021):

  • MATH 218D-2.07D, MATRICES AND VECTORS Synopsis
    Bio Sci 130, Th 10:15 AM-11:30 AM
  • MATH 218D-2.08D, MATRICES AND VECTORS Synopsis
    Allen 326, Th 12:00 PM-01:15 PM
Teaching (Spring 2022):

  • MATH 401.01, INTRO ABSTRACT ALGEBRA Synopsis
    Physics 235, MW 08:30 AM-09:45 AM
  • MATH 701.01, INTRO ABSTRACT ALGEBRA Synopsis
    Physics 235, MW 08:30 AM-09:45 AM
Education:

Ph.D.University of California - Berkeley2021
Recent Publications

  1. McPhail-Snyder, C; Miller, KA, Planar diagrams for local invariants of graphs in surfaces, Journal of Knot Theory and Its Ramifications, vol. 29 no. 01 (January, 2020), pp. 1950093-1950093, World Scientific Pub Co Pte Lt [doi]  [abs]

 

dept@math.duke.edu
ph: 919.660.2800
fax: 919.660.2821

Mathematics Department
Duke University, Box 90320
Durham, NC 27708-0320